The risk of major congenital abnormalities associated with maternal antiepileptic drug (AED) therapy during the first trimester of pregnancy was determined in 1,411 children born between 1972 and 1992 in four provinces in the Netherlands, and compared to 2000 nonepileptic matched controls. The risk increased with the number of AEDs used: 1.5% in untreated controls, 3.3% with 1 AED, 4.7% with 2, 4.4% with 3, and 8% with exposure to 4+ AEDs. Risk of major congenital abnormalities in the offspring was significantly increased for 1) carbamazepine and valproate monotherapy, with a significant dose-response relationship for valproate; 2) phenobarbital, when combined with caffeine; and 3) several polytherapy regimens, including clonazepam with other AEDs, carbamazepine and valproate combination, and phenobarbital with caffeine combined with other AEDs. Valproate monotherapy is especially associated with spina bifida and hypospadias. Phenytoin monotherapy was not associated with increased risk. [1]

COMMENT. Polytherapy with AEDs is more often associated with an increased risk of major congenital abnormalities than monotherapy, and the risks are higher. Combinations of benzodiazepines with valproate and carbamazepine are especially teratogenic, and should be avoided during pregnancy. Caffeine, usually considered relatively harmless, raises the risk of malformations if taken in combination with phenobarbital during the first trimester. The ingestion of caffeine containing drinks might also pose a risk factor.